Alert archive / Alabama / Special Weather Statements in 2018
Special Weather Statement, NWS Birmingham, AL
NWS Birmingham, AL issued this special weather statement at Aug 18, 2018, 7:45 PM CDT for Cherokee County, Alabama. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 18, 2018, 7:45 PM CDT (00:45 UTC)
- Expired
- Aug 18, 2018, 8:15 PM CDT
- In force
- 30 min
- Issued by
- NWS Birmingham, AL
County Cherokee County, AL
The radar
The Atlanta radar (KFFC), 115 km from the middle of the area, began a volume at 00:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 0.8 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1003 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 572 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 96 m²/s²
- 0-3 km storm-relative helicity
- 84 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.5
The text
As transmitted.
494
WWUS84 KBMX 190045
SPSBMX
Special Weather Statement
National Weather Service Birmingham AL
745 PM CDT SAT AUG 18 2018
ALZ019-020-190115-
Calhoun AL-Cherokee AL-
745 PM CDT SAT AUG 18 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CALHOUN AND SOUTH
CENTRAL CHEROKEE COUNTIES UNTIL 815 PM CDT...
At 745 PM CDT, Doppler radar was tracking a strong thunderstorm near
Piedmont, moving northeast at 10 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Piedmont, Spring Garden and Knightens Crossroads.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3394 8552 3394 8553 3389 8553 3389 8560
3388 8560 3388 8563 3387 8564 3386 8569
3394 8574 3398 8574 3404 8562
TIME...MOT...LOC 0045Z 247DEG 11KT 3393 8567
$$
89^GSatterwhiteWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Aug 18, 7:28 PM CDT, 17 minutes earlier.
Area forecast discussion, Aug 18, 7:28 PM CDT, 17 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 728 PM CDT Sat Aug 18 2018 .UPDATE... For 00Z Aviation. && .SHORT TERM... Through Tonight. Majority of the showers and and thunderstorms have been confined to the southern portions of Central Alabama this afternoon. Low level convergence was likely higher across this area as low level winds had a more southerly component than across the north. Models show deep moisture remaining across most of the area overnight, with drier mid level air advecting across areas north of the I-22/I-20 corridor. Expect scattered showers and a few thunderstorms overnight, with better rain chances south of I-20. 58/rose .LONG TERM... Sunday through Friday. A pattern of broad low-level confluence will combine with very moist deep-layer west-southwest flow on Sunday as an upper-level trough moves eastward off the coast of the Carolinas. This setup should be favorable for numerous showers and storms with rain chances in the 60-70 percent range. Models are in good agreement on Monday into Tuesday and indicate a well-organized system ejecting from the Central Plains toward the Great Lakes. Low-level convergence and moisture advection is expected over a wide area from the Gulf Coast to the Ohio Valley, and this should lead to high rain chances across Alabama. Where stronger upper-level support exists, some risk of organized severe storms may be found to our north and west on Monday. This threat could shift toward our area on Tuesday but would require more deep-layer shear than currently indicated by the global models. A cold front may pass through our northern areas on Tuesday night into Wednesday and then begin to lose forward momentum across the middle of the forecast area. However, the front may get shoved southward by a secondary shortwave rotating around the base of the large-scale trough on Wednesday night. This would lead to a dry period on Thursday and Friday with much lower humidity and cooler mornings as high pressure moves in from the north. 87/Grantham && .AVIATION... 00Z TAF Discussion. Convection has dissipated rather quickly early this evening, and have mention of some light rain only at TOI. It appears thats whats left of the rain will not impact any other terminals. There will be some scattered showers/storms around but chances will become too low to mention until Sunday. Some low clouds are floating around in Central Alabama early this evening and added a mention of brief MVFR ceilings the next few hours. Overall conditions are not too different from last night. A west southwest flow along pressure and isentropic surfaces will allow cooling to near saturation overnight. Mentioned the same general idea as last night and the trend advertised in the previous forecast. MVFR/IFR ceilings developing around 06z and then becoming IFR until daybreak. Fog does not appear to be a huge issue as some wind will be blowing, although light. Added some minor restrictions in fog here and there and will monitor especially the areas that received rain this afternoon. Ceilings jump to MVFR after sunrise and will probably be erratic in lifting through the morning. Started off the mention of convection with PROB30 thunder beyond 18z. Will most likely have to increase this rain mention at some terminals as we approach late Sunday morning and afternoon. Surface winds generally becoming light south southwest overnight and increase to southwest around 8kts by afternoon. 75 && .FIRE WEATHER... Rain chances remain high through the weekend as a cold front slowly approaches the forecast area and the airmass remains unseasonably wet. Low stratus and patchy fog will lift slowly this morning, and expect similar conditions tonight/Sunday morning. There are no fire weather concerns at this time. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 70 85 71 87 72 / 40 70 40 70 40 Anniston 70 86 71 87 72 / 40 70 40 70 40 Birmingham 72 87 73 88 73 / 30 70 40 70 40 Tuscaloosa 73 88 73 89 74 / 30 70 40 70 40 Calera 70 86 72 86 72 / 40 70 40 70 40 Auburn 71 84 72 86 72 / 40 70 30 60 30 Montgomery 72 89 73 88 73 / 40 70 30 60 30 Troy 72 87 72 88 72 / 40 70 30 60 20 && .BMX WATCHES/WARNINGS/ADVISORIES/... None. &&
Hazardous weather outlook, Aug 18, 5:02 AM CDT, 14 hours 43 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 502 AM CDT Sat Aug 18 2018 ALZ011>015-017>050-191315- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 502 AM CDT Sat Aug 18 2018 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management is not expected at this time.
In the hours before
Special weather statement, Aug 18, 7:45 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Birmingham AL
745 PM CDT SAT AUG 18 2018
ALZ019-020-190115-
Calhoun AL-Cherokee AL-
745 PM CDT SAT AUG 18 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CALHOUN AND SOUTH
CENTRAL CHEROKEE COUNTIES UNTIL 815 PM CDT...
At 745 PM CDT, Doppler radar was tracking a strong thunderstorm near
Piedmont, moving northeast at 10 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Piedmont, Spring Garden and Knightens Crossroads.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3394 8552 3394 8553 3389 8553 3389 8560
3388 8560 3388 8563 3387 8564 3386 8569
3394 8574 3398 8574 3404 8562
TIME...MOT...LOC 0045Z 247DEG 11KT 3393 8567
89^GSatterwhiteThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 8:05 PM CDT | Areal Flood Advisory | BMX | Calhoun, Cherokee, Cleburne, Etowah | 115 min |
| Aug 19, 2:36 PM CDT | Special Weather Statement | BMX | Wilcox | 24 min |
| Aug 19, 2:50 PM CDT | Special Weather Statement | BMX | Dallas | 25 min |
| Aug 19, 3:11 PM CDT | Special Weather Statement | BMX | Autauga | 34 min |
| Aug 19, 4:21 PM CDT | Areal Flood Advisory | BMX | Marengo | 114 min |
| Aug 19, 6:41 PM CDT | Special Weather Statement | BMX | Pickens | 34 min |
Nearby
Special Weather Statements in Alabama, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.